Your Senior Dog and Rimadyl can be a tricky combination…be aware, watchful and very, very careful!
This will be a short, but important blog post.
About a month ago, we put our 17 year old dog on Rimadyl to help her with mobility and arthritis discomfort. We only gave her half the recommended dose, did the blood work prior to and two weeks after starting her on the drug. This is necessary to be sure the dog’s liver can tolerate the Rimadyl.
Her blood panels were fine, so we continued. Her eating habits had changed a bit after she turned 17, but she was still eating well and looking energetic and fit. Into the third week on the medication, she stopped wanting to eat. We continued giving her the Rimadyl to help with her pain.
Sunday morning, Chloe started having diarrhea which continued until afternoon, when we gave her a Flagyl to help settle down her gastro intestinal track.
After a trip to the vet yesterday, it was decided the Rimadyl had at the very least upset her stomach and intestines and may have even started a stomach ulcer.
With her decreased food intake, the Rimadyl has the same effect on Chloe as a person taking Ibuprofen over and over on an empty stomach. Not a good thing. It’s an important fact pet parents with dogs on Rimadyl need to keep in mind.
While we struggle to stabilize Chloe and try to get her eating again, I wanted to post this blog in the hope it may help another dog parent avoid the trauma and upset of this result. Our vet is wonderful, and has switched her to another pain medication.
The next day or two will be critical, and we are optimistic Chloe will rally and look forward to another year of summertime walkies!